brand logo

Am Fam Physician. 2021;104(2):301-302

Author disclosure: No relevant financial affiliations.

A 55-year-old patient presented with a one-month history of a painless, nonpruritic rash involving the palms, soles, and tongue. Apart from intermittent tingling of the hands and dry skin, the rash was not bothersome and was improving with the application of petroleum jelly. There was no swelling, blisters, erythema, or desquamation. The patient did not have fever, adenopathy, recent travel, or new sex partners.

The medical history included poorly controlled type 2 diabetes mellitus, hypertension, obesity, and metastatic appendiceal carcinoma. In the months leading up to development of the rash, the patient had been treated with several chemotherapeutic agents, including fluorouracil, capecitabine (Xeloda), and bevacizumab (Avastin).

Physical examination revealed reticular, non-blanching, hyperpigmented lesions on the palms and soles bilaterally (Figure 1 and Figure 2). Linear hyperpigmentation was present on the dorsal surface of the tongue (Figure 3). Physical examination was otherwise unremarkable.

Question

Based on the patient's history and physical examination findings, which one of the following is the most likely diagnosis?

  • A. Chemotherapy-induced hyperpigmentation.

  • B. Fixed drug eruption.

  • C. Palmar-plantar erythrodysesthesia (hand-foot syndrome).

  • D. Rocky Mountain spotted fever.

  • E. Secondary syphilis.

Discussion

The answer is A: chemotherapy-induced hyperpigmentation, which appears as a painless rash that can occur over various regions of the body, including the hands, feet, and mucous membranes. It often presents as hyperpigmented macules, patches, or reticular lesions and usually appears two to three weeks after initiating chemotherapy. It can be caused by a number of chemotherapy agents, including fluorouracil, doxorubicin (Adriamycin), and cytarabine.1 Lesions usually resolve spontaneously within a few weeks of stopping the causative agent.

A fixed drug eruption is an allergic reaction that presents as single or multiple well-defined, erythematous macules or plaques that reappear in the same location with reexposure to the causative drug. The lesions can occur anywhere on the body and typically appear within hours after drug administration.2 As the lesions resolve, hyperpigmentation may occur at the site.3 Treatment includes antihistamines, topical corticosteroids, and discontinuation of the causative agent.3

Palmar-plantar erythrodysesthesia, or hand-foot syndrome, is also a reaction to chemotherapy agents but presents as erythema and swelling of the hands and feet, often followed by blistering, moist desquamation, ulceration, and severe pain.4 Many of the same agents that cause chemotherapy-induced hyperpigmentation can also cause hand-foot syndrome. Capecitabine causes hand-foot syndrome in approximately 50% of patients receiving the drug.4 Treatment options are discontinuing the causative drug or modifying the regimen by reducing the dose or lengthening the interval between doses.5

The rash associated with Rickettsia rickettsii infection, which causes Rocky Mountain spotted fever, is characterized by small, blanching, erythematous macules on the wrists and ankles that advance centrifugally to the palms and soles and then spread centripetally to the limbs and trunk. The rash may become papular with central petechiae.6 Systemic symptoms include fever, headache, myalgia, malaise, nausea, and vomiting.

The rash associated with secondary syphilis is characterized by diffuse, painless, occasionally pruritic, reddish-brownish macules and papules on the palms, soles, and trunk.7 Lesions affecting the oral mucosa appear as shallow erosions or whitish plaques and are usually painful. Adenopathy and systemic symptoms are common.

ConditionCharacteristics
Chemotherapy-induced hyperpigmentationPainless hyperpigmented macules, patches, or reticular lesions; can occur over various regions of the body and may involve mucous membranes; typically appears two to three weeks after initiating chemotherapy and resolves spontaneously within a few weeks of stopping the causative drug
Fixed drug eruptionWell-defined, erythematous macules or plaques following a drug exposure; lesions reappear in the same location with subsequent exposures
Palmar-plantar erythrodysesthesia (hand-foot syndrome)Erythema and swelling of the hands and feet after chemotherapy; often causes blistering, moist desquamation, ulceration, and severe pain
Rocky Mountain spotted feverSmall, blanching, erythematous macules on the wrists and ankles with proximal spread; rash may become papular with central petechiae
Secondary syphilisDiffuse, painless, occasionally pruritic, reddish-brownish macules and papules on the palms, soles, and trunk; patches are often present on the mucous membranes; adenopathy and systemic symptoms are common

The authors thank Carl Bryce, MD, FAAFP, for his assistance and valuable suggestions.

Already a member/subscriber?  Log In

Subscribe

From $145
  • Immediate, unlimited access to all AFP content
  • More than 130 CME credits/year
  • AAFP app access
  • Print delivery available
Subscribe

Issue Access

$59.95
  • Immediate, unlimited access to this issue's content
  • CME credits
  • AAFP app access
  • Print delivery available

Article Only

$25.95
  • Immediate, unlimited access to just this article
  • CME credits
  • AAFP app access
  • Print delivery available
Purchase Access:  Learn More

The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at https://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. Email submissions to afpphoto@aafp.org.

This series is coordinated by John E. Delzell Jr., MD, MSPH, associate medical editor.

A collection of Photo Quiz published in AFP is available at https://www.aafp.org/afp/photoquiz

Continue Reading

More in AFP

Copyright © 2021 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See permissions for copyright questions and/or permission requests.